Thunderstorm Wind, Jo Daviess
- When
- July 17, 7:30 PM CST
- Where
- Jo Daviess County, 7 mi WNW of Hanover
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -90.417
large trees bending over
An upper level disturbance initiated two supercell thunderstorms in a moist to near tropical atmosphere that was ahead of a cold front in eastern Iowa. Outflow from the supercells developed a broken line of of storms that moved through Iowa and into Illinois and Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance initiated two supercell thunderstorms in a moist to near tropical atmosphere that was ahead of a cold front in eastern Iowa. Outflow from the supercells developed a broken line of of storms that moved through Iowa and into Illinois and Missouri. The line produced sporatic pulse severe storms from east central Iowa into northwest Illinois. The more solid part of the line produced a considerable amount of severe weather from east central Iowa into northern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CDT MON JUL 17 2006 .SYNOPSIS... A COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION TONIGHT BEFORE STALLING OUT ACROSS MISSOURI AND CENTRAL ILLINOIS. THE PASSAGE OF THE FRONT SHOULD BRING IN LESS HUMID AND COOLER CONDITIONS. && .DISCUSSION... CAP STILL HOLDING ACROSS THE AREA AND THE MAIN QUESTION IS WILL IT BE BROKEN. CHANCES LOOK BETTER TO THE EAST OF THE CWFA BUT GIVEN THE EXTREME HEAT/INSTABILITY...CAN NOT RULE IT OUT HAPPENING OVER US. THEREFORE WILL TAKE A WAIT AND SEE APPROACH. COLD FRONT SHOULD STALL OUT/WASH OUT ACROSS NORTHERN MISSOURI/CENTRAL ILLINOIS BY TUESDAY MORNING. AS FOR THE CURRENT HEAT ADVISORY...WILL LET IT EXPIRE AT 00Z. WE MAY STILL SEE HEAT INDICES OF 80 OR ABOVE ACROSS THE SOUTH THIRD TONIGHT BUT HEAT INDICES SHOULD REMAIN BELOW 105 ON TUESDAY. MODELS ARE ALL OVER THE PLACE REGARDING HOW MUCH THE UPPER RIDGE WILL BREAK DOWN. IT WOULD APPEAR THAT A RESPECTABLE MCS SHOULD FIRE TUESDAY EVENING IN THE PLAINS AND MOVE GENERALLY EAST...BRUSHING THE NORTHERN THIRD OR SO OF THE CWFA WEDNESDAY MORNING. ANOTHER MCS EVENT MAY BE SEEN LATE WEDNESDAY NIGHT/THURSDAY MORNING ACROSS THE NORTHERN THIRD. THIS SECOND MCS EVENT IS LESS CERTAIN. FRIDAY ON...DID NOT REALLY MAKE ANY CHANGES. GLOBAL MODELS ARE VACILLATING WITH EACH RUN REGARDING A DEVELOPING LONGWAVE TROF OVER THE EASTERN CONUS. ONE THING THAT IS CERTAIN IS THAT NORTHWEST FLOW WILL DEVELOP ALLOWING COOLER TEMPERATURES TO PUSH INTO THE AREA. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...HEAT ADVISORY TODAY MAINLY ALONG AND SOUTH OF ROUTE 30. IL...HEAT ADVISORY TODAY. MO...HEAT ADVISORY TODAY. 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1230 PM CDT MON JUL 17 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1230 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR AREAS SOUTH OF HIGHWAY 30. HOT TEMPERATURES CONTINUED THROUGH THE NIGHT LAST NIGHT AND WILL CONTINUE DURING THE DAY TODAY. AFTERNOON HIGHS IN THE UPPER 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDEX READINGS OF 105 TO 110 ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. THE STRONG HEATING OF THE DAY ALONG WITH THE HIGH HUMIDITY WILL CONTRIBUTE TO VERY UNSTABLE CONDITIONS. IN ADDITION...AN UPPER-LEVEL WAVE WILL HELP PROVIDE SUPPORT FOR THUNDERSTORMS AS A SURFACE COLD FRONT WORKS ACROSS IOWA FROM THE NORTHWEST. THE INSTABILITY...ALONG WITH COLDER AIR MOVING IN AT MID- LEVELS...IS EXPECTED TO BREAK THE CAP TODAY AND ALLOW THUNDERSTORMS TO DEVELOP. THUNDERSTORMS WILL INTENSIFY QUICKLY INTO SUPERCELLS CAPABLE OF PRODUCING UP TO GOLFBALL- SIZED HAIL... WITH A FEW CELLS CAPABLE OF EVEN LARGER HAIL. AS THE STORMS MOVE ACROSS THE AREA...CELLS MAY EVOLVE INTO SMALLER LINES OR BOW ECHOES...AND THE PRIMARY THREAT WILL SHIFT TOWARD DAMAGING WINDS UP TO 80 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY MOVE INTO THE AREA ON LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. THE STORMS MAY BE STRONG... AND THERE IS A SMALL POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG MARENGO 41.80N 92.07W
07/17/2006 IOWA IA BROADCAST MEDIA
DELAYED REPORT. KWWL REPORTS SEVERAL TREES DOWN IN THE
MARENGO AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
740 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG HILLS 41.57N 91.54W
07/17/2006 JOHNSON IA AMATEUR RADIO
POWER OUT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 1 S CASCADE 42.28N 91.01W
07/17/2006 M0.25 INCH JONES IA TRAINED SPOTTER
PEA SIZE HAIL.
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
747 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HEAVY RAIN WASHINGTON 41.30N 91.69W
07/17/2006 M1.00 INCH WASHINGTON IA TRAINED SPOTTER
ONE INCH OF RAIN 645-740 PM.
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL MONTICELLO 42.24N 91.19W
07/17/2006 E0.25 INCH JONES IA TRAINED SPOTTER
DELAYED REPORT. PEA HAIL AND HEAVY RAIN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST BELLEVUE 42.26N 90.43W
07/17/2006 E40 MPH JACKSON IA TRAINED SPOTTER
ESTIMATED 40 MPH WITH HEAVY RAIN.
&&The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
12 thunderstorm wind, 1 hail. Local standard time, as filed.
large trees bending over
penny to quarter size hail
trees and corn down
Trees down. Estimated 56 to 63 knot (65 to 75 mph) winds
tree down on Ridge Rd
measured 70 mph gust on the Jo Daviess/Stephenson line
measured 70 mph gust on the Jo Daviess/Stephenson line
tree down on highway 78 on the Jo Daviess/Carroll line
tree down on highway 78 on the Jo Daviess/Carroll line
tree down at the jct of Shannon & Locust Rds
trees down blocking the road
6 to 8 inch diameter braches down on some roads in the southwest part of the city. Some partially rotted whole trees also down.
measured 70 mph gust at the jct of Bolton & Prairie Rds
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526391, 5526392, 5526393, 5526394, 5526395, 5526396, 5526397, 5526398, 5526399, 5526486, 5526485, 5526488, 5526487.